A Note on Induced Ramsey Numbers

  • David Conlon
  • Domingos Dellamonica
  • Steven La Fleur
  • Vojtěch Rödl
  • Mathias Schacht


The induced Ramsey number r ind(F) of a k-uniform hypergraph F is the smallest natural number n for which there exists a k-uniform hypergraph G on n vertices such that every two-coloring of the edges of G contains an induced monochromatic copy of F. We study this function, showing that r ind(F) is bounded above by a reasonable power of r(F). In particular, our result implies that \(r_{\mathrm{ind}}(F) \leq 2^{2^{ct}}\) for any 3-uniform hypergraph F with t vertices, mirroring the best known bound for the usual Ramsey number. The proof relies on an application of the hypergraph container method.


  1. 1.
    F.G. Abramson, L.A. Harrington, Models without indiscernibles. J. Symb. Log. 43(3), 572–600 (1978). doi:  10.2307/2273534.MR503795
  2. 2.
    J. Balogh, R. Morris, W. Samotij, Independent sets in hypergraphs. J. Am. Math. Soc. 28(3), 669–709 (2015). doi:  10.1090/S0894-0347-2014-00816-X MR3327533
  3. 3.
    D. Conlon, J. Fox, B. Sudakov, On two problems in graph Ramsey theory. Combinatorica 32(5), 513–535 (2012). doi:  10.1007/s00493-012-2710-3. MR3004807
  4. 4.
    D. Conlon, J. Fox, B. Sudakov, An improved bound for the stepping-up lemma. Discret. Appl. Math. 161(9), 1191–1196 (2013). doi:  10.1016/j.dam.2010.10.013. MR3030610
  5. 5.
    D. Conlon, J. Fox, B. Sudakov, Recent Developments in Graph Ramsey Theory. Surveys in Combinatorics 2015, London Mathematical Society Lecture Note Series, vol. 424 (Cambridge University Press, Cambridge, 2015), pp. 49–118. doi:  10.1017/CBO9781316106853.003
  6. 6.
    W. Deuber, Generalizations of Ramsey’s Theorem. Infinite and Finite Sets (Colloquium, Keszthely, 1973; dedicated to P. Erdős on his 60th birthday), vol. I (North-Holland, Amsterdam, 1975), pp. 323–332. Colloquium Mathematical Society János Bolyai, vol. 10. MR0369127Google Scholar
  7. 7.
    P. Erdős, On Some Problems in Graph Theory, Combinatorial Analysis and Combinatorial Number Theory. Graph Theory and Combinatorics (Cambridge, 1983) (Academic, London, 1984), pp. 1–17. MR777160Google Scholar
  8. 8.
    P. Erdős, R. Rado, Combinatorial theorems on classifications of subsets of a given set. Proc. Lond. Math. Soc. (3) 2, 417–439 (1952). MR0065615Google Scholar
  9. 9.
    P. Erdős, A. Hajnal, L. Pósa, Strong Embeddings of Graphs Into Colored Graphs. Infinite and Finite Sets (Colloquium, Keszthely, 1973; Dedicated to P. Erdős on his 60th birthday), vol. I (North-Holland, Amsterdam, 1975), pp. 585–595. Colloquium Mathematical Society János Bolyai, vol. 10. MR0382049Google Scholar
  10. 10.
    J. Fox, B. Sudakov, Induced Ramsey-type theorems. Adv. Math. 219(6), 1771–1800 (2008). doi:  10.1016/j.aim.2008.07.009. MR2455625
  11. 11.
    J. Fox, B. Sudakov, Density theorems for bipartite graphs and related Ramsey-type results. Combinatorica 29(2), 153–196 (2009). MR2520279Google Scholar
  12. 12.
    R.L. Graham, B.L. Rothschild, J.H. Spencer, Ramsey Theory, 2nd edn. Wiley-Interscience Series in Discrete Mathematics and Optimization (Wiley, New York, 1990). A Wiley-Interscience Publication. MR1044995Google Scholar
  13. 13.
    Y. Kohayakawa, H.J. Prömel, V. Rödl, Induced Ramsey numbers. Combinatorica 18(3), 373–404 (1998). doi:  10.1007/PL00009828. MR1721950
  14. 14.
    R. Nenadov, A. Steger, A short proof of the random Ramsey theorem. Combin. Probab. Comput. 25(1), 130–144 (2016). doi:  10.1017/S0963548314000832. MR3438289
  15. 15.
    J. Nešetřil, V. Rödl, Partitions of Subgraphs. Recent Advances in Graph Theory (Proceedings of the Second Czechoslovak Symposium, Prague, 1974) (Academia, Prague, 1975), pp. 413–423. MR0429655Google Scholar
  16. 16.
    J. Nešetřil, V. Rödl, Partitions of finite relational and set systems. J. Combin. Theory Ser. A 22(3), 289–312 (1977). MR0437351Google Scholar
  17. 17.
    F.P. Ramsey, On a problem of formal logic. Proc. Lond. Math. Soc. (2) 30(1), 264–286 (1930). doi:  10.1112/plms/s2-30.1.264
  18. 18.
    V. Rödl, The dimension of a graph and generalized Ramsey theorems. Master’s thesis, Charles University (1973)Google Scholar
  19. 19.
    V. Rödl, A. Ruciński, M. Schacht, An exponential-type upper bound for Folkman numbers. Combinatorica. doi:  10.1007/s00493-015-3298-1. To appear
  20. 20.
    D. Saxton, A. Thomason, Hypergraph containers. Invent. Math. 201(3), 925–992 (2015). doi:  10.1007/s00222-014-0562-8. MR3385638

Copyright information

© Springer International publishing AG 2017

Authors and Affiliations

  • David Conlon
    • 1
  • Domingos Dellamonica
    • 2
  • Steven La Fleur
    • 2
  • Vojtěch Rödl
    • 2
  • Mathias Schacht
    • 3
  1. 1.Mathematical InstituteUniversity of OxfordOxfordUK
  2. 2.Department of Mathematics and Computer ScienceEmory UniversityAtlantaUSA
  3. 3.Fachbereich MathematikUniversität HamburgHamburgGermany

Personalised recommendations